Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 198, NWS Austin/San Antonio, TX

June 28, 20045 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 28, 2004, 2:54 PM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 2:54 PM CDT (19:54 UTC)
Expired
Jun 28, 2004, 6:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bandera County, TX, Kerr County, TX, Medina County, TX, Real County, TX, Uvalde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1424 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 281955
FFWSAT
TXC019-265-325-385-463-282300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
254 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KERR
  REAL
  BANDERA
  MEDINA
  UVALDE

* UNTIL 600 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
STRONG THUNDERSTORMS PRODUCING RAINFALL AMOUNTS OF ONE QUARTER TO   
THREE QUARTER INCHES. THESE STORMS ARE MOVING NORTH AT 10 TO 15   
MPH.

RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF 
CREEKS...STREAMS...HIGHWAYS AND UNDERPASSES. 



LAT...LON 2914 10009 2915 9887 2971 9886 2979 9897
          3011 9896 3011 9936 3026 9936 3026 9972
          3005 9974 3005 9994 2962 10000 2959 10009

$$
3 follow-up statements
000 
WGUS74 KEWX 282104
FFSSAT
TXC019-137-149-177-255-265-271-325-385-463-465-493-282230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM CDT FOR
GONZALES...FAYETTE...WILSON...KARNES...

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM CDT FOR VAL
VERDE...EDWARDS...KINNEY...KERR...REAL...BANDERA...MEDINA AND UVALDE
COUNTIES...

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 4 PM CDT TUESDAY
AFTERNOON.

NATIONAL WEATHER SERVICE DOPPLER RADARS CONTINUED TO INDICATE HEAVY
RAINFALL ACROSS MUCH OF SOUTH CENTRAL TEXAS. RAINFALL RATES OF ONE
QUARTER TO ONE HALF INCH PER HOUR ARE EXPECTED. THE STRONGEST STORMS
WILL PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.  THE SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH THROUGH THE AFTERNOON
AND INTO THE EVENING.

AFTER SEVERAL DAYS OF RAIN ACROSS THE REGION...SOILS ARE SATURATED
AND AND ADDITIONAL RAINFALL WILL QUICKLY RUN OFF.  IF YOU LIVE IN
OR NEAR A FLOOD PRONE AREA...BE PREPARED TO MOVE TO SAFETY OR HIGHER
GROUND QUICKLY IF A WARNING IS ISSUED OR FLOODING IS OBSERVED.

MOTORISTS TRAVELING ACROSS SOUTH CENTRAL TEXAS SHOULD EXERCISE
EXTREME CAUTION IN AREAS OF HEAVY RAINFALL.  BE ESPECIALLY
CAUTIOUS IN LOW LYING AREAS...NEAR LOW WATER CROSSINGS AND
NEAR CREEK OR RIVERS.  DO NOT DRIVE INTO WATER THAT COVERS
THE ROADWAY.  REMEMBER...TURN AROUND DONT DROWN.

IN ADDITION TO THE THREAT FOR FLASH FLOODING...RIVER FLOODING COULD
ALSO BE A CONCERN.  HEAVY RAINFALL WILL RUN OFF QUICKLY AND CAUSE
RAPID RISES ON AREA CREEKS...STREAMS AND RIVERS.  IF YOU LIVE NEAR A
CREEK...STREAM OR RIVER...BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND IF A WARNING IS ISSUED OR FLOODING IS OBSERVED.

WITH ADDITIONAL HEAVY RAINFALL EXPECTED INTO TUESDAY RESIDENTS
SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND WARNINGS.

$$
000 
WGUS74 KEWX 282259
FFSSAT
TXC019-265-325-385-463-282300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT MON JUN 28 2004

...THE FLASH FLOOD WARNING FOR UVALDE...MEDINA...BANDERA...REAL AND
KERR COUNTIES WILL EXPIRE AT 600 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY ISOLATED SHOWERS ACROSS THE AREA. AS A RESULT...THE FLASH FLOOD 
WARNING PREVIOUSLY ISSUED WILL BE LEFT TO EXPIRE AT 600 PM CDT. 

THERE MAY BE SOME SLIGHT RISES ON SMALL STREAMS. SOME WATER MAY 
STILL PONDING IN LOW LYING AREAS. MOTORISTS ARE URGED TO DRIVE WITH 
CAUTION. 

SOME STORMS MAY MOVE INTO THE AREA LATER THIS EVENING AND WARNINGS 
MAY HAVE TO BE REISSUED. 

LAT...LON 2914 10009 2915 9887 2971 9886 2979 9897
          3011 9896 3011 9936 3026 9936 3026 9972
          3005 9974 3005 9994 2962 10000 2959 10009

$$
000 
WGUS74 KEWX 282301 CCA
FFSSAT
TXC019-265-325-385-463-282320-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT MON JUN 28 2004

...THE FLASH FLOOD WARNING FOR UVALDE...MEDINA...BANDERA...REAL AND
KERR COUNTIES WILL EXPIRE AT 600 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY ISOLATED SHOWERS ACROSS THE AREA. AS A RESULT...THE FLASH FLOOD 
WARNING PREVIOUSLY ISSUED WILL BE LEFT TO EXPIRE AT 600 PM CDT. 

THERE MAY BE SOME SLIGHT RISES ON SMALL STREAMS. SOME WATER MAY 
STILL PONDING IN LOW LYING AREAS. MOTORISTS ARE URGED TO DRIVE WITH 
CAUTION. 

SOME STORMS MAY MOVE INTO THE AREA LATER THIS EVENING AND WARNINGS 
MAY HAVE TO BE REISSUED. 

LAT...LON 2914 10009 2915 9887 2971 9886 2979 9897
          3011 9896 3011 9936 3026 9936 3026 9972
          3005 9974 3005 9994 2962 10000 2959 10009

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 10:20 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 10:20 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1020 AM CDT MON JUN 28 2004

.DISCUSSION...HEAVY RAIN AND THREAT FOR FLASH AND RIVER FLOODING
WILL CONTINUE THROUGH TONIGHT. THE MAIN AREA OF CONCERN WILL BE ALONG
AND NORTH OF U.S. 90 FROM DEL RIO TO SAN ANTONIO...AND ALONG AND WEST
OF I-35 FROM SAN ANTONIO TO GEORGETOWN. WATER VAPOR IMAGERY SHOWS
STRONG UPPER LEVEL DIVERGENCE OVER THE BIG BEND...AS WELL AS A WEAK
SHORTWAVE TROUGH PROPAGATING EAST FROM THE CONCHO VALLEY INTO THE
WESTERN HILL COUNTRY. SURFACE OBSERVATIONS INDICATE A BOUNDARY ALONG
U.S. 90...THEN EXTENDING NORTHEAST ALONG I-35 FROM SAN ANTONIO. THIS
BOUNDARY IS HELPING FOCUS AND LIFT MOIST GULF AIR. THUS LOCATIONS TO
THE NORTH OF THE BOUNDARY COINCIDE WITH THE UPPER LEVEL DIVERGENCE
AND SHORTWAVE TROUGH TO PRODUCE THE CONVECTION CURRENTLY SEEN ON
AREA 88DS...AND EXPECTED TRANSITION EASTWARD INTO THE HILL COUNTRY
AND AUSTIN METRO AREA THIS AFTERNOON AND EVENING.

OVERALL...WILL MAKE MINOR CHANGES TO ALL FORECAST ELEMENTS FOR
CURRENT TRENDS. HOWEVER...THE BASIC FORECAST OF FLASH FLOOD WATCH AND
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL
CONTINUE THROUGH TONIGHT. MIGHT CONSIDER TRIMMING SOME AREAS FROM
THE FLASH FLOOD WATCH THIS EVENING DEPENDING ON TRENDS THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  72  89  73 /  70  40  40  30
AUSTIN BERGSTROM INTL AIRPORT  87  71  89  72 /  70  40  40  30
DEL RIO INTL AIRPORT           89  74  93  74 / 100  40  40  40
SAN ANTONIO INTL AIRPORT       87  73  90  73 /  70  40  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR ALL OF SOUTH
CENTRAL TEXAS THROUGH 4 AM TUESDAY.

&&

26/19
Hazardous weather outlook, Jun 28, 5:44 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 AM CDT MON JUN 28 2004

TXZ171>173-183>194-202>209-217>225-228-291100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
544 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR ALL OF SOUTH
CENTRAL TEXAS. A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.
THE COMBINATION OF THIS UNSTABLE AIRMASS...OUTFLOW BOUNDARIES AND
UPPER AIR DISTURBANCES MOVING ACROSS FROM THE WEST WILL CONTINUE TO
TRIGGER SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES...WITH ISOLATED AMOUNTS
UP TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH
WEDNESDAY...WITH A DECREASE IN CHANCES BEGINNING THURSDAY. ANY
ADDITIONAL RAINFALL WILL INCREASE THE POTENTIAL FOR SIGNIFICANT
FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 28, 10:33 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1033 AM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0804 AM     FLASH FLOOD      CARTA VALLEY            29.80N 100.68W
06/28/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAY 2523 FROM CARTA VALLEY SOUTH CLOSED.

&&

VL/DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:31 PM CDTFlash Flood WarningEWXComal3 hr
Jun 27, 10:10 PM CDTFlash Flood WarningEWXBexar4 hr
Jun 27, 11:11 PM CDTFlash Flood WarningEWXUvalde4 hr
Jun 27, 11:45 PM CDTFlash Flood WarningEWXBandera, Bexar, Medina, Zavala4 hr
Jun 28, 3:18 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 28, 3:44 AM CDTFlash Flood WarningEWXMedina3 hr
Jun 28, 5:31 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jun 28, 9:01 AM CDTFlash Flood WarningEWXVal Verde5 hr
Jun 28, 10:44 AM CDTFlash Flood WarningEWXBlanco, Comal, Hays3 hr
Jun 28, 11:27 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca4 hr
Jun 28, 11:40 AM CDTFlash Flood WarningEWXBandera, Medina, Real, Uvalde3 hr
Jun 28, 1:54 PM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jun 28, 2:56 PM CDTFlash Flood WarningEWXFayette, Gonzales, Karnes, Wilson2 hr
Jun 28, 5:26 PM CDTFlash Flood WarningEWXBexar, Kendall2 hr
Jun 28, 5:31 PM CDTSevere Thunderstorm WarningEWXFrio59 min
Jun 28, 5:34 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson56 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.